Heroin withdrawal can be a very difficult experience, especially if done without supervision. Being an illicit drug, heroin causes extreme dependency. It is used by millions of drug addicts around the world who, unable to overcome their desire to continue using this drug daily – know that if they stop, they will face extreme withdrawal symptoms. Like opium and morphine, heroin is made from poppy resin. Opium, a species of whitish sap, is first removed from the capsule of the poppy flower. It is then refined to make the morphine, then further refined and transformed into different forms of heroin. Most often heroin is injected, creating additional risks for the user, who have an increased risk of contracting HIV and/or another infectious diseases. The effects on the body due to its continued use of this drug are devastating. Frequent injections can cause the collapse of veins, and can lead to infections of the blood vessels and valves of the heart. Tuberculosis may also be contracted as a result of the general weakened body condition. Arthritis is another long-term result of heroin addiction.
Other Long-Term Effects
- Dental Problems
- Inflammation of the gums
- Cold sweat
- Weakened immune system
- Respiratory diseases
- Muscular weakness, partial paralysis
- Reduced sexual capacity and long-term impotence in men
- Menstrual disorders in women
- Inability to reach orgasm (male and female)
- Loss of memory and intellectual performance
- Pustules on the face
- Loss of appetite
The time it takes to withdraw from heroin, like many other drugs, depend on the length of time that one used, frequency and dosage. Symptoms of withdrawal can begin as soon as 6 hours after the last use. Many say heroin withdrawal symptoms are similar to an intense flu. During the first two days, one can expect headaches, irritability, muscle pain, sweating, insomnia, anxiety, aggression, stomach problems, loss of appetite, and panic attacks. From days 3-5 one can experience severe withdrawal symptoms, which include sweating, abdominal pain, shivers, and nausea/vomiting. These days are considered the peak of withdrawal. From then on, the physiological withdrawal symptoms will start to decrease. Long term psychological effects from withdrawal, such as depression, anxiety, and cravings will be present and vary in how long they can last. Many can have a relapse during withdrawal and it can be dangerous. Going back to using the same dosage as before going through withdrawal can cause an overdose. When going through treatment for the addiction, it is important to also focus on mental health as well which can certainly increase the chances of achieving long lasting sobriety.